Prevent and Treat Acne During Cancer Treatment

Man washing his face with tap water
© 2011 Thierry Lord/Moment/Getty Images

As if hair loss and diarrhea weren't enough, side effects from medications that are used during cancer treatment may cause acne or rashes on the face and body. Acne can range from mild to severe, but regardless of its severity, it can be a source of low self-esteem during treatment, especially since it may be trickier to conceal than other side effects like hair loss.

The good news is that with your doctor's guidance, acne can be managed with both over-the-counter and prescription medications.

Keep in mind that with some chemotherapy medications (like Tarceva or other EGFR inhibitors), an acne-like rash may appear. While this rash may be similar in appearance to acne, it is treated differently.

Why Cancer Treatment May Cause Acne

The cause of acne during cancer treatment is often a combination of factors. Chemotherapy drugs, medications that are used to treat side effects of chemotherapy, and steroids can all cause acne to develop.

While acne can appear anywhere on the body, the face and scalp are areas where acne most often develops in people with cancer. It usually occurs within days of having chemotherapy or within days of taking certain medications.

If you are concerned that you may develop acne during treatment for cancer, it's important to talk to your doctor. He or she can tell you whether any of your prescribed medications, including chemotherapy, are known to cause skin conditions like acne and what can be done to help prevent it and treat it if it does occur.

Top Treatments

Treatment for acne depends on a few different factors, such as the type of acne, its location, and its severity. Oral and topical prescription medications like a topical antibiotic gel (clindamycin) or an oral antibiotic (tetracycline) may be prescribed by your doctor, and there are also several over-the-counter products that may be sufficient.

The first step in treating your acne during cancer treatment is to discuss it with your doctor. In some cases, you may be referred to a dermatologist who specializes in diagnosing and treating conditions that are related to the skin.

Tips for Taking Care of Your Skin

One of the most important parts of your skin care regimen is to keep the skin clean. During cancer treatment, opt for a gentle cleanser that does not contain perfumes. It may be tempting to choose one that is formulated for acne-prone skin and contains ingredients like salicylic acid or benzoyl peroxide, but a cleanser like that may irritate the skin.

Before buying medicated cleansers, consult with your doctor first. He or she may recommend a prescription-strength cleanser or something mild, like Cetaphil or an equivalent.

Moisturizing is another key step in keeping skin healthy during cancer treatment. As with facial cleansers, choose products that are free of perfumes to avoid irritation. Moisturize the skin in the morning and before bed (and when the skin is moist, like after your shower or bath) for optimal results. Also, note that creams tend to be better moisturizers than lotions.

If your doctor has prescribed a topical cream or ointment to use, ask him or her before using a moisturizer.

He or she may want you to apply the topical cream or ointment before or after moisturizing or to wait a few minutes before applying another product topically to the face or body. Applying it too soon before or after another product or medication may cause irritation or an undesirable reaction.

It's also important to stay hydrated during cancer treatment, which will help keep your skin healthy. Without proper hydration, skin can become dry and flaky, which can further irritate your acne.

Finally, be careful not to squeeze your pimples (although it's tempting), as this can actually worsen your acne and/or cause a spreading infection.

A Word From Verywell

The big picture here is that if you experience a rash or another dermatological reaction like peeling or redness after receiving cancer treatment like chemotherapy or radiation therapy, be sure to call your oncology nurse or oncologist to receive a proper diagnosis and treatment plan.

In addition, call your doctor right away if you develop sudden itching and/or your skin breaks out in hives after undergoing chemotherapy, as this may indicate an allergic reaction and may warrant medical attention right away.

Source:

Ocvirk J, Heeger S, McCloud P, Hofheinz R-D. A review of the treatment options for skin rash induced by EGFR-targeted therapies: Evidence from randomized clinical trials and a meta-analysis. Radiol Oncol. 2013 Jun;47(2):166-75.

Continue Reading